Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A metric space with the Haver property whose square fails this property


Authors: Elzbieta Pol and Roman Pol
Journal: Proc. Amer. Math. Soc. 137 (2009), 745-750
MSC (2000): Primary 54D20, 54F45, 54E50
DOI: https://doi.org/10.1090/S0002-9939-08-09511-7
Published electronically: August 25, 2008
MathSciNet review: 2448597
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Haver introduced the following property of metric spaces $ (X,d)$: for each sequence $ \epsilon _{1}, \epsilon _{2}, \ldots$ of positive numbers there exist collections $ \mathcal{V}_{1}, \mathcal{V}_{2}, \ldots$ of open subsets of $ X$, the union $ \bigcup _{i}\mathcal{V}_{i}$ of which covers $ X$, such that the members of $ \mathcal{V}_{i}$ are pairwise disjoint and every member of $ \mathcal{V}_{i}$ has diameter less than $ \epsilon _{i} $. We construct two separable complete metric spaces $ (X_{0},d_{0})$, $ (X_{1},d_{1})$ with the Haver property such that $ d_{0}$, $ d_{1}$ generate the same topology on $ X_{0}\cap X_{1}\neq \emptyset$, but $ (X_{0}\cap X_{1}, \max (d_{0},d_{1}))$ fails this property. In particular, the square of a separable complete metric space with the Haver property may fail this property. Our results answer some questions posed by Babinkostova in 2007.


References [Enhancements On Off] (What's this?)

  • 1. D. F. Addis and J. H. Gresham, A class of infinite dimensional spaces. Part I: Dimension theory and Alexandroff's problem, Fund. Math. 101 (3) (1978), 195-205. MR 0521122 (80b:54041)
  • 2. L. Babinkostova, When does the Haver property imply selective screenability?, Top. Appl. 154 (2007), 1971-1979. MR 2319269
  • 3. R. H. Bing, Higher-dimensional hereditarily indecomposable continua, Trans. Amer. Math. Soc. 71 (1951), 267-273. MR 0043452 (13:265c)
  • 4. J. Dugundji, Topology, Allyn and Bacon, Boston, 1966. MR 0193606 (33:1824)
  • 5. R. Engelking, Theory of Dimensions, Finite and Infinite, Heldermann Verlag, Berlin, 1989. MR 1363947 (97j:54033)
  • 6. W. E. Haver, A Covering Property for Metric Spaces, Lecture Notes in Mathematics, vol. 375, Springer, 1974, 108-113. MR 0365504 (51:1756)
  • 7. K. Kuratowski, Topology I, Academic Press and PWN, New York and London, 1966. MR 0217751 (36:840)
  • 8. A. Lelek, On the dimension of remainders in compactifications (Russian), Soviet Math. Dokl. 6 (1965), 136-140. MR 0187197 (32:4651)
  • 9. J. van Mill, The Infinite-Dimensional Topology of Function Spaces, North-Holland, Amsterdam, 2001. MR 1851014 (2002h:57031)
  • 10. J. van Mill and R. Pol, A complete C-space whose square is strongly infinite-dimensional, Israel Journ. Math. 154 (2006), 209-220. MR 2254540 (2007h:54008)
  • 11. E. Pol, A weakly infinite-dimensional space whose product with the irrationals is strongly infinite-dimensional, Proc. AMS 98 (1986), 349-352. MR 0854045 (88a:54083)
  • 12. E. Pol and R. Pol, On metric spaces with the Haver property which are Menger spaces, preprint.
  • 13. L. Rubin, R. M. Schori and J. J. Walsh, New dimension-theory techniques for constructing infinite-dimensional examples, General Top. Appl. 10 (1979), 93-102. MR 0519716 (80e:54049)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 54D20, 54F45, 54E50

Retrieve articles in all journals with MSC (2000): 54D20, 54F45, 54E50


Additional Information

Elzbieta Pol
Affiliation: Institute of Mathematics, University of Warsaw, Banacha 2, 02-097 Warszawa, Poland
Email: pol@mimuw.edu.pl

Roman Pol
Affiliation: Institute of Mathematics, University of Warsaw, Banacha 2, 02-097 Warszawa, Poland
Email: pol@mimuw.edu.pl

DOI: https://doi.org/10.1090/S0002-9939-08-09511-7
Keywords: Haver property, property $C$, product spaces.
Received by editor(s): September 24, 2007
Received by editor(s) in revised form: January 25, 2008
Published electronically: August 25, 2008
Additional Notes: The first author was partially supported by MNiSW Grant No. N201 034 31/2717
Communicated by: Alexander N. Dranishnikov
Article copyright: © Copyright 2008 American Mathematical Society

American Mathematical Society